DRESS syndrome: Part I. Clinical perspectives.
J Am Acad Dermatol. 2013 May;68(5):693.e1-14; quiz 706-8
Authors: Husain Z, Reddy BY, Schwartz RA
Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome, also referred to as drug-induced hypersensitivity syndrome, is a distinct, potentially life-threatening adverse reaction. It is seen in children and adults most often as a morbilliform cutaneous eruption with fever, lymphadenopathy, hematologic abnormalities, and multiorgan manifestations. Historically, it was most frequently linked with phenytoin and known as phenytoin hypersensitivity syndrome. However, because many other medications were found to produce the same reaction, another name was in order. Anticonvulsants and sulfonamides are the most common offending agents. Its etiology has been linked with lymphocyte activation, drug metabolic enzyme defects, eosinophilia, and human herpesvirus-6 reactivation. DRESS has a later onset and longer duration than other drug reactions, with a latent period of 2 to 6 weeks. It may have significant multisystem involvement, including hematologic, hepatic, renal, pulmonary, cardiac, neurologic, gastrointestinal, and endocrine abnormalities. This syndrome has a 10% mortality rate, most commonly from fulminant hepatitis with hepatic necrosis.
PMID: 23602182 [PubMed - indexed for MEDLINE]